North Dakota, 2015

Hail in North Dakota, August 7, 2015

August 7, 2015 · NWS BIS · 4 events in 3 counties and zones

Thunderstorms developed along and ahead of a frontal boundary moving through central into eastern North Dakota. Strong instability and marginal deep layer shear was noted over south central North Dakota into the southern James River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along and ahead of a frontal boundary moving through central into eastern North Dakota. Strong instability and marginal deep layer shear was noted over south central North Dakota into the southern James River Valley. A few thunderstorms became severe with large hail. The largest hail fell in LaMoure County, and was the diameter of a half-dollar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 7, 1:59 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 7, 1:59 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT FRI AUG 7 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE MAIN FORECAST ISSUES IN THE SHORT TERM PERIOD ARE
THUNDERSTORMS CHANCES THIS AFTERNOON/EVENING AND AGAIN ON
SATURDAY.

CURRENTLY...FRONTAL BOUNDARY EXTENDS FROM AROUND CARRINGTON TO
LINTON. AHEAD OF THE FRONTAL BOUNDARY THE ATMOSPHERE HAS BECOME
QUITE UNSTABLE WITH MLCAPES AROUND 2000 J/KG FROM THE FAR SOUTH
CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY. BULK SHEAR AROUND
40 KNOTS OR GREATER REMAINS IN THIS SAME GENERAL AREA...ALONG THE
SOUTH DAKOTA BORDER.

LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE CONVECTION
THIS AFTERNOON...MAINLY FROM AROUND ASHLEY EAST TO EDGELEY AND
ELLENDALE. WILL NEED TO MONITOR FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS IF CONVECTION SHOULD DEVELOP. POTENTIAL WILL EXIST
FOR SOME VERY HEAVY RAIN AS WELL...BUT THINK A PROGRESSIVE FORWARD
MOVEMENT SHOULD LIMIT FLASH FLOODING THREAT. AREAL COVERAGE IS
EXPECTED TO BE LIMITED WITH BEST CHANCES OF CONVECTION FROM MID
TO LATE AFTERNOON...BEFORE MOVING OUT OF THE FORECAST AREA.

WILL CONTINUE WITH SLIGHT CHANCE POPS OVER THE FAR SOUTH CENTRAL
INTO THE SOUTHERN JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING.

SOME LIMITED INSTABILITY REMAINS ALOFT TONIGHT...BUT MID LEVELS OF
THE ATMOSPHERE DRY OUT...SO WILL KEEP THE DRY FORECAST AFTER EARLY
EVENING.

MODELS ARE IN GENERAL AGREEMENT IN BRINGING ANOTHER SHORTWAVE
TROUGH INTO THE NORTHERN PLAINS ON SATURDAY...HOWEVER THE TREND
HAS BEEN TO SLOW THINGS DOWN. WE HAVE NOW LIMITED PRECIPITATION
CHANCES IN THE MORNING TO THE FAR SOUTHWEST...SPREADING INTO THE
SOUTHWEST AND SOUTH CENTRAL ALONG AND SOUTH OF THE INTERSTATE
DURING THE AFTERNOON. COOLER TEMPERATURES IN THE WAKE OF THE
DEPARTING CANADIAN SYSTEM WILL PRECLUDE THUNDER IN THE MORNING AND
POSSIBLY THROUGH THE DAY SATURDAY...BUT DID KEEP A MENTION OF
ISOLATED AFTERNOON THUNDER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE LONG TERM APPEARS WARM WITH OF AND ON CHANCES FOR
THUNDERSTORMS.

SUNDAY...THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
SOUTHERN NORTH DAKOTA WILL SEE SOME THUNDERSTORMS THROUGH THE
DAY. THE GFS IS AND SREF ARE A BIT FURTHER SOUTH THAN THE CANADIAN
AND ECMWF. UTILIZED A BLEND OF THE MODELS...WHICH GENERALLY PUT
PRECIPITATION ALONG AND SOUTH OF I94.

FOR THE BEGINNING OF NEXT WEEK AN UPPER LEVEL RIDGE IS EXPECTED TO
DEVELOP ACROSS THE CENTRAL PLAINS. THIS WILL BRING NORTH DAKOTA
WARMER TEMPERATURES. PRECIPITATION WISE THERE IS A LOT OF
UNCERTAINTY WITHIN THE MODELS NEXT WEEK. THE GFS SHOWERS A POTENT
LOW BREAKING THROUGH THE RIDGE AND THE ECMWF MAINTAINS A RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 207 PM CDT FRI AUG 7 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. SCATTERED
THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA THIS AFTERNOON
INTO EARLY EVENING...WILL MENTION A VCTS AT KJMS 21-01 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 7, 2:04 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT FRI AUG 7 2015

NDZ025-036-037-046>048-050-051-080815-
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A FEW COULD BE STRONG TO SEVERE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ001>005-009>013-017>023-031>035-040>045-080815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

TWH/AJ

The radar

The Aberdeen radar (KABR), 73 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, McIntosh

When
August 7, 3:45 PM CST to 3:50 PM CST
Where
McIntosh County, 16.78 mi ESE of Ashley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.950, -99.040

Hail, La Moure

When
August 7, 4:45 PM CST to 4:48 PM CST
Where
La Moure County, 11.68 mi ESE of Marion
Measured
1.25 in hail
Reported by
Public
Coordinates
46.540, -98.100

Hail, Dickey

When
August 7, 4:48 PM CST to 4:51 PM CST
Where
Dickey County, 6.46 mi SSW of Monango
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.090, -98.650

Hail, La Moure

When
August 7, 8:50 PM CST to 8:52 PM CST
Where
La Moure County, 0.84 mi SE of La Moure
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.340, -98.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595725, 595726, 595727, 595728.